|Living with Adult ADHD||ADHD in Women||Apps & Tools|
|Signs & Symptoms||Health & Sleep||Time Management|
|First 100 Days||ADHD at Work||Relationships|
|ADHD Parenting Home||Parenting Strategies||ADHD Teens|
|Oppositional Defiant||Health & Nutrition||Social Skills|
|Discipline Fixes||Sleep||Organization Skills|
|ADHD Treatment Home||Natural Treatments||Treating Kids|
|Medications||Diet & Nutrition||Treating Kids Naturally|
|Medication Reviews||Side Effects||First 100 Days|
|Learning Home||Homework Help||Learning Disabilities|
|School Accommodations||Organization Skills||Teachers' Guide|
|IEP/504 Plan||Behavior at School||High School|
|ADHD Symptoms Home||Self-Tests||ADHD in Women|
|ADHD Symptoms||Related Conditions||Diagnosing Kids|
|Types of ADHD||Diagnosing ADD||Dealing with Diagnosis|
|Give a Gift|
"Help! My eight-year-old son developed a severe tic after he started taking a stimulant. He stopped taking it two months ago, but the tic hasn’t gone away."
Tics brought on by medication typically go away within days or weeks of stopping the med. Since your son’s tic has persisted, there’s a chance that he was predisposed to tics and that the problem may never go away. Ask your son’s doctor about giving him clonidine (Catapres), risperidone (Risperdal), or guanfacine (Tenex), each of which has been shown to ease tics. I’d keep a child on meds for a month or so after the tics have faded. If the tic returns, the medication can be taken for a longer time.
Larry Silver, M.D., is the author of Dr. Larry Silver's Advice to Parents on AD/HD and The Misunderstood Child: Understanding and Coping with Your Child's Learning Disabilities. He is also a clinical professor of psychiatry at Georgetown Medical Center in Washington, D.C.